Arizona, 2017Flash Flooding and Hail in Arizona, July 28, 2017
July 28, 2017 · NWS TWC · 6 events in 3 counties and zones
Scattered thunderstorms developed and moved west across southeast Arizona. These storms were slow-moving and lasted into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across southeast Arizona. These storms were slow-moving and lasted into the overnight hours. Several trees were uprooted in Tucson, and numerous swift water rescues were conducted in the evening as washes flowed across roads creating flash flooding in Graham and Cochise Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 1:47 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 28, 1:47 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Fri Jul 28 2017
.SYNOPSIS...Daily rounds of thunderstorms will continue through at
least this weekend with locally heavy rain and strong winds with
some storms. High temperatures will generally be a few degrees
below normal due to increased storm coverage.
&&
.DISCUSSION...Thunderstorms developing over mountains this
afternoon. Movement is WNW but is a little slower than Thursday.
Slower movement and a bit more moisture in this morning's sounding
(1.66 inches) will allow for heavy rain from individual storms
with rates 1 to 2 inches per hour easily attainable.
Satellite/models shows a number of upstream disturbances
available to act on moisture as they move across SE AZ through
this weekend. Of immediate concern is one that has already sparked
a large area of thunderstorms in NE Sonora/NW Chihuahua that is
moving northeast toward SE AZ. Expect this area to help keep
showers and thunderstorms going well into the evening, if not
overnight.
As mentioned, additional rounds of thunderstorms are expected
through the weekend. While ample moisture should remain in place
next week, the upper level high is forecast to recenter farther
west which may warm temperatures aloft enough to limit
thunderstorm coverage. At that time, high temperatures could
return to near normal, after being below normal through this
weekend.
&&
.AVIATION...Valid thru 30/00Z.
Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k-
10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA
overnight into Sat morning then another round of TSRA developing
Saturday afternoon. SFC wind variable in direction mainly less
than 12 kts, except in the vicinity of TSRA where gusts may exceed
40 kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...
Daily shower and thunderstorm chances will continue into next week
across most of southeast Arizona. Daytime temperatures will
generally be at or below normal. Elevated humidities will remain in
place through the weekend into next week with excellent overnight
recoveries. Outside of thunderstorm winds, expect 20-foot winds to
remain at or below 15 mph and follow typical upslope/down valley
diurnal patterns. Fire weather concerns are low through at least
late next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Drozd
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 2:18 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017
AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...
At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.
Heavy rain and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116
CernigliaSpecial weather statement, Jul 28, 2:55 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST FRI JUL 28 2017
AZZ504-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
255 PM MST FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 330 PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles east of Tucson. this storm was nearly
stationary.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Tucson, Tanque Verde and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090
TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078
GL
Event by event
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- July 28, 3:27 PM MST
- Where
- Pima County, 6.87 mi SSE of Sabino
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 32.210, -110.770
Thunderstorm winds downed a large tree near Broadway Boulevard and Houghton Road.
Thunderstorm Wind, Pima
- When
- July 28, 4:05 PM MST
- Where
- Pima County, 1.5 mi SSW of Kino
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 32.180, -110.940
Thunderstorm winds uprooted a tree on Ajo Road near Kino Stadium.
Flash Flood, Pima
- When
- July 28, 4:30 PM MST to 5:30 PM MST
- Where
- Pima County, 2.3 mi NE of Emery Park to 2.48 mi NNE of Emery Park
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.155, -110.924
Heavy rain caused flash flooding in Tucson. One car became submerged in flowing water a foot deep near Country Club and Bantam roads.
Hail, Cochise
- When
- July 28, 6:10 PM MST
- Where
- Cochise County, 2.11 mi NNW of Tombstone
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 31.749, -110.079
Flash Flood, Cochise
- When
- July 28, 8:00 PM MST to 8:20 PM MST
- Where
- Cochise County, 6.97 mi NW of Cascabel to 6.86 mi NW of Cascabel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.382, -110.440
Flash flooding caused a vehicle to be swept away on Cascabel Road. Driver was swept three-quarters of a mile downstream to the San Pedro River resulting in the need to be rescued.
Flash Flood, Graham
- When
- July 28, 8:30 PM MST to 9:30 PM MST
- Where
- Graham County, 0.66 mi NNE of Swift Trail Jct to 0.65 mi SE of Cactus Flat
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 32.738, -109.714
Heavy rain over the Fry Fire burn scar and south of Safford caused Marijilda and Swift Canyons to overflow their banks. A vehicle was swept off of W Concho Street, trapping the driver until rescuers arrived. A second vehicle was completely submerged on Stockton Road. Three teenagers were able to escape from the vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28 to 31, 20175 deaths · 1 event
- Lightning Strike in Florida, July 28, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$3.2 million · 17 events
- Flash Flooding and Flooding in Pennsylvania, July 28 to 29, 2017$269,000 · 52 events
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$1.8 million · 8 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 20174 injured · $10 · 50 events
- Flash Flooding in Ohio, July 28 to 29, 2017$100,000 · 2 events
- Flooding and Heavy Rain in Delaware, July 28 to 29, 201734 events
- Flash Flooding and Flooding in Maryland, July 28 to 29, 201733 events
- Flash Flooding and Flood in Tennessee, July 28, 2017$20,000 · 13 events
- Flash Flood and Heavy Rain in North Carolina, July 28 to 29, 201726 events
- Damaging Winds in North Carolina, July 28, 2017$25,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714514, 714515, 717068, 717153, 714524, 714528.